Wyoming, 2022

Damaging Winds in Wyoming, July 2, 2022

July 2, 2022 · NWS RIW · 2 events in 1 county or zone

A pair of thunderstorms passed over Rock Springs during the afternoon and evening. High winds occurred at the Sweetwater County Airport to the east of Rock Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A pair of thunderstorms passed over Rock Springs during the afternoon and evening. High winds occurred at the Sweetwater County Airport to the east of Rock Springs. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 2, 2:42 PM MST, 43 minutes earlier.

Area forecast discussion, Jul 2, 2:42 PM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
342 PM MDT Sat Jul 2 2022

.SHORT TERM...This afternoon through Sunday night
Issued at 1040 AM MDT Sat Jul 2 2022

Weak showers over western portions and Sweetwater County this
morning. These showers are part of an elongated wave over NW CO,
extending into S ID. This wave will toward the NE through the
morning, with the bulk of the showers and thunderstorms occurring
over the northern half of the CWA this afternoon. This activity
will become more isolated after sunset this evening, with isolated
showers remaining possible tonight, mainly over southern and
western portions. Locally heavy rain and strong gusty winds will
again be the main threats this afternoon, although small hail
could occur with the stronger storms. Precipitable water values
continue to be well above normal over the Cowboy State, which will
lead to the heavy rain threat.

Showers and thunderstorms will become more isolated Sunday, as a
ridge axis builds over the Cowboy State. This will be in response to
a closed low off the PACNW coast and digging southward. This will
turn and increase the winds aloft to a more southwesterly direction.
Dewpoints and humidity will decrease as a result of these southwest
winds, despite PW's remaining above normal. Wind gusts of 30 to 35
mph will be widespread across the CWA. These winds, combined with
the lowering dewpoints/RH will lead to elevated/near-critical
fire weather conditions. The aforementioned convection looks to be
confined along and east of a Kemmerer-to- Buffalo line Sunday
afternoon. Strong wind gusts will be the main threat, due to the
inverted-V sounding profiles. With that said, the better moisture
and instability will be over northern Johnson County. The stronger
storms would likely occur here. Showers and storms will remain
possible over Sweetwater and Natrona counties Sunday evening,
gradually ending by 06Z Monday.

.LONG TERM...Monday through Saturday
Issued at 119 PM MDT Sat Jul 2 2022

Very hot temperatures will be the norm, as a major ridge builds
in across the region through next week. A stationary trough with
several closed lows over the PACNW will be providing jet energy
and weak WAA over WY through Thursday. Scattered showers and
thunderstorms will develop Monday afternoon across northern
portions of the area where better moisture will exist. Tuesday
through Thursday don't look as impressive for convection with dry
air infiltrating into the area. There could still be some very
isolated storms, but if any do form, they would likely only
produce virga and strong downdraft winds. The exception to this is
far eastern portions of the area where scattered showers and
storms are possible. This will greatly depend on the westward
extent of moisture from the Plains. By Friday, a dominant ridge
builds over the region with 500mb heights up to 600dm near the
Four Corners Region. This ridge gets flattened somewhat Saturday,
as the trough over the PACNW finally pushes east into southern
Canada.

Get ready for the summer heat as it is likely to get worse,
courtesy of the strengthening and persistent ridge across the
region. Highs through this upcoming week will average 90s for
lower elevations east of the Divide. Lows do provide some relief
at night with upper 50s to lower 60s on average. Lower elevations
west of the Divide will be about 10 degrees cooler than east of
the Divide. Monday, The Fourth of July, will be the windiest day
with gusts of 20 to 40 mph across the area. As such, this will be
the worst fire weather day with elevated to possible critical fire
weather conditions due to the wind and RH of 10 to 15% for much
of the area. This doesn't exactly spell good news for Independence
Day festivities. Thankfully winds will decrease Monday evening,
but RH recovery isn't likely to be that great Monday night. Beyond
that point the pressure gradient relaxes as the ridge broadens.
Hot and dry weather for the majority of the area will result in
elevated fire weather conditions for the extended future. There is
potential for record high temperatures with the strong ridge that
develops late week, so that is worth keeping an eye on. 100
degrees is possible for some areas, especially the eastern
Bighorn Basin.

&&

.AVIATION...For the 00Z TAFS through 00Z Monday
Issued at 342 PM MDT Sat Jul 2 2022

Convection ends this evening by sunset. A weak boundary moves
through tonight, which will bring possible showers to KJAC, KBPI,
KPNA, and KRKS. Winds will increase from the southwest behind the
boundary on Sunday. Gusts of 20 to 30 knots are likely for most.
Convection is possible again Sunday afternoon, but will be more
isolated in nature and mainly impacting eastern terminals.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 1040 AM MDT Sat Jul 2 2022

Temperatures will remain near to above normal through the next
several days. RHs across most lower elevation zones will continue
to be near or meet critical thresholds through much of next week
as well. Scattered showers and thunderstorms will occur across
the region again this afternoon and evening, becoming more
isolated Sunday. Isolated showers and thunderstorms will remain
possible Monday and Tuesday. Gusty outflow winds, small hail, and
locally heavy rain are possible with the thunderstorms. Winds
will be generally light today, but increase Sunday and Monday with
gusts near 30 to 35 mph possible. Elevated to near critical fire
weather conditions will occur by Monday, as wind gusts of 30 to 35
are more likely.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LaVoie
LONG TERM...Rowe
AVIATION...Rowe
FIRE WEATHER...Hensley/LaVoie
Hazardous weather outlook, Jul 2, 2:54 AM MST, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
354 AM MDT Sat Jul 2 2022

WYZ001>020-022>030-031000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
354 AM MDT Sat Jul 2 2022

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated to locally scattered showers and thunderstorms are
expected this afternoon, decreasing after sunset. Gusty outflow
winds, small hail, and brief locally heavy rainfall is possible
with stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...Isolated to locally scattered thunderstorms mainly in
the afternoon and evening.

Monday through Wednesday...A chance of afternoon and evening
thunderstorms over the north, as well as Natrona County.

Elevated fire weather conditions will occur over the central and
south Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

In the hours before

Special weather statement, Jul 2, 11:13 AM MST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Riverton WY
1213 PM MDT Sat Jul 2 2022

WYZ012-025-021900-
Upper Green River Basin Foothills-Teton and Gros Ventre Mountains-
1213 PM MDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of northwestern
Sublette County through 100 PM MDT...

At 1212 PM MDT, Doppler radar was tracking a strong thunderstorm near
Merna, or 24 miles northwest of Pinedale, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Warren Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4308 11043 4324 11008 4308 10998 4306 10998
      4306 10997 4300 10993 4294 11018 4296 11020
      4296 11023 4300 11027 4300 11033 4308 11033
      4308 11036 4306 11038 4306 11042
TIME...MOT...LOC 1812Z 245DEG 15KT 4303 11029

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TL
Special weather statement, Jul 2, 1:32 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Riverton WY
232 PM MDT Sat Jul 2 2022

WYZ017-022115-
Wind River Basin-
232 PM MDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of eastern Fremont
County through 315 PM MDT...

At 232 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Castle Gardens, or 24 miles southeast of Shoshoni,
moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Castle Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4294 10753 4293 10754 4291 10755 4290 10753
      4287 10754 4285 10756 4285 10760 4282 10760
      4292 10788 4311 10783 4314 10752 4313 10750
      4293 10750
TIME...MOT...LOC 2032Z 279DEG 14KT 4298 10778

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Rowe
Special weather statement, Jul 2, 3:25 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
425 PM MDT Sat Jul 2 2022

WYZ011-020-022-030000-
Southeast Johnson County-Natrona County Lower Elevations-
Casper Mountain-
Including the cities of Kaycee and Casper
425 PM MDT Sat Jul 2 2022

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Areas of showers and thunderstorms. The stronger storms
  will be capable of producing wind gusts of 45 to 55 mph. Also,
  locally heavy rainfall could cause minor flooding in low lying
  or poor drainage areas.

* WHERE...Eastern Natrona County generally north of Casper, and
  eastern Johnson County.

* WHEN...Now until 6 PM.

* ADDITIONAL DETAILS...Please slow down when you encounter rain to
  reduce the chance of hydroplaning.

21

The radar

The Riverton/Lander radar (KRIW), 170 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sweetwater

When
July 2, 3:25 PM MST
Where
Sweetwater County, (Rks)rock Spgs Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.600, -109.070

Thunderstorm Wind, Sweetwater

When
July 2, 7:54 PM MST
Where
Sweetwater County, (Rks)rock Spgs Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.600, -109.070

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036969, 1036972.